Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Dependence and isolated extensions

Author: Vincent Guingona
Journal: Proc. Amer. Math. Soc. 139 (2011), 3349-3357
MSC (2010): Primary 03C45
Published electronically: January 21, 2011
MathSciNet review: 2811289
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we show that if $ \varphi(x; y)$ is a dependent formula, then all $ \varphi$-types $ p$ have an extension to a $ \varphi$-isolated $ \varphi$-type, $ p'$. Moreover, we can choose $ p'$ to be an elementary $ \varphi$-extension of $ p$ and $ \vert\mathrm{dom}(p') - \mathrm{dom}(p)\vert \le 2 \cdot \mathrm{ID}(\varphi)$. We show that this characterizes $ \varphi$ being dependent. Finally, we give some corollaries of this theorem and draw some parallels to the stable setting.

References [Enhancements On Off] (What's this?)

  • 1. Saharon Shelah, Classification theory and the number of nonisomorphic models, Studies in Logic and the Foundations of Mathematics, vol. 92, North-Holland Publishing Co., Amsterdam-New York, 1978. MR 513226
  • 2. -, Dependent theories and the generic pair conjecture, preprint, September 2009. Communications in Contemporary Mathematics, submitted.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 03C45

Retrieve articles in all journals with MSC (2010): 03C45

Additional Information

Vincent Guingona
Affiliation: Department of Mathematics, University of Maryland, College Park, Maryland 20742

Keywords: Definability, dependent, NIP, types
Received by editor(s): November 6, 2009
Received by editor(s) in revised form: August 16, 2010
Published electronically: January 21, 2011
Additional Notes: Special thanks to Chris Laskowski
The author was partially supported by Laskowski’s NSF grants DMS-0600217 and 0901336
Communicated by: Julia Knight
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.